Alert archive / Kansas / Special Weather Statements in 2021

Special Weather Statement, NWS Wichita, KS

October 24, 2021Chase County, Marion County, Kansas

NWS Wichita, KS issued this special weather statement at Oct 24, 2021, 3:00 AM CDT for Chase County, Marion County, Kansas. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 24, 2021, 3:00 AM CDT (08:00 UTC)
Expired
Oct 24, 2021, 3:30 AM CDT
In force
30 min
Issued by
NWS Wichita, KS
Hail
0.75 in
Wind
30

Counties Chase County, KS, Marion County, KS

The radar

The Wichita radar (KICT), 73 km from the middle of the area, began a volume at 08:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 8.0 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2021-10-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2021-10-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 339 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
616 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
339 m²/s²
0-3 km storm-relative helicity
493 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

384 
WWUS83 KICT 240800
SPSICT

Special Weather Statement
National Weather Service Wichita KS
300 AM CDT Sun Oct 24 2021
 
KSZ052-053-069-240830-
Butler KS-Marion KS-Chase KS-
300 AM CDT Sun Oct 24 2021

...Strong thunderstorms will impact portions of southwestern Chase,
northern Butler and southern Marion Counties through 330 AM CDT...

At 300 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles south of Hillsboro to 6 miles northeast
of Potwin to near Towanda. Movement was northeast at 45 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
El Dorado, Andover, Marion, Towanda, Peabody, Benton, Florence,
Potwin, Elbing, Burns, Cassoday, Bazaar, Elmdale, Matfield Green,
Cedar Point, Santa Fe Lake, El Dorado State Park, Wonsevu, El Dorado
Lake and Marion Lake.

This includes Interstate 35 between Mile Markers 56 and 106.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 3766 9715 3790 9709 3817 9715 3817 9719
      3826 9732 3852 9677 3843 9663 3829 9650
      3814 9644 3809 9647 3808 9652 3795 9653
TIME...MOT...LOC 0800Z 237DEG 41KT 3826 9717 3799 9693 3778 9697 

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

$$

DARMOFAL

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this special weather statement went out at Oct 23, 11:50 PM CDT, 3 hours 10 minutes earlier.

Area forecast discussion, Oct 23, 11:50 PM CDT, 3 hours 10 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
1150 PM CDT Sat Oct 23 2021

.SHORT TERM...(This evening through Sunday)
Issued at 324 PM CDT Sat Oct 23 2021

...Updated for the 00Z Aviation Forecast...

FORECAST HIGHLIGHTS:

* Conditional isolated strong/severe storm threat this evening
  across portions of central and south-central Kansas.

* Strong/severe storm threat far eastern Kansas Sunday afternoon.

* Potential for widespread rain and embedded thunderstorms Tuesday
  night through Wednesday night.

THIS EVENING-TONIGHT...Cannot rule out a stray thunderstorm this
evening, generally along/west of the Flint Hills and south of I-70,
in vicinity of a dryline/warm front triple point, and also near a
remnant outflow boundary from convection early this morning. Latest
RAP, NAM, and HRRR suggest boundary layer heating/moistening may be
just enough to weaken the cap sufficiently for a rogue storm or two
to form. However, there are some negatives, namely lack of large
scale mid/upper forcing, along with mid-level temperatures warming
with time this evening. If deep moist convection can indeed breach
the cap, sufficient combination of instability/shear would support
an isolated large hail/damaging wind threat. Will continue to
monitor observational trends.

Otherwise, thinking brunt of widespread showers/thunderstorms
overnight will be well northeast of the forecast area, within a zone
of strong/deep warm advection and moisture transport north of the
warm front. However, thinking a smattering of isolated to widely
scattered showers/storms could increase for locations generally
along/east of I-135 after midnight, within a zone of rich mid-level
moisture amidst increasing large scale ascent ahead of the
approaching shortwave. This activity will likely remain below strong
or severe levels.

SUNDAY...Still thinking the greatest severe threat Sunday afternoon-
evening will be just east of the forecast area across far eastern
Kansas and Missouri, as a powerful shortwave and associated stout
mid/upper speed max overspreads a moist/unstable warm sector. The
cold front reaches the Flint Hills by about lunchtime, with storms
possibly initiating as early as 2-3pm. Consequently, will hold onto
a conditional severe threat as far west as Yates Center-Fredonia-
Independence. Strong/deep wind fields in concert with moderate to
strong instability will be supportive of severe weather. Long
clockwise-turning hodographs and lower LCLs may also support a
tornado threat, even if storms tend to go more mixed mode and/or
linear with time. But once again, the greatest threat will be
probably be just east of the forecast area.

.LONG TERM...(Monday through Saturday)
Issued at 324 PM CDT Sat Oct 23 2021

TUESDAY-THURSDAY...Attention then turns to the mid-week period, as
model consensus progresses another deep/potent upper trough east
across Mid-America. Timing and amplitude of this next system is
still in question, with run-to-run and model-to-model consistency
issues abounding. The GFS remains the faster solution, supporting
lower rainfall totals, and rain chances only Tuesday night through
Wednesday morning. In contrast, the ECMWF and to some extent the
Canadian model remains slower and deeper, supporting a more
prolonged rain event Tuesday night through Thursday, with much
greater rainfall totals. Furthermore, while the overall synoptic
pattern favors at least a mention of strong to severe storms,
suspect the big limiting factor will be limited moisture return
and associated instability. Stay tuned for later forecasts.

FRIDAY-SATURDAY...Building upper ridging and associated large scale
subsidence should support mostly quiet weather Friday through next
weekend.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1147 PM CDT Sat Oct 23 2021

Reduced flight categories will develop and expand in coveage tonight
along the I-70 corridor where IFR/LIFR are anticipated with some
drizzle and fog developing in a moist upslope regime. As the
front moves eastward during the morning hours on Sunday, flight
categories will improve from west to east as drier and more
subsident air overspread the region. We could see some transient
showers or perhaps an isolated storm impact south central and
southeast KS tonight as we remain within the warm sector with some
increasing large-scale forcing for ascent as the shortwave trough
approaches but the bigger concern will be widespread LLWS
impacting all of south central and southeast KS through the
overnight and early morning hours. VFR will return from west to
east during the morning hours on Sun.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    66  73  43  65 /  30  10   0   0
Hutchinson      64  69  40  64 /  20  10   0   0
Newton          65  71  42  63 /  30  10   0   0
ElDorado        66  73  43  63 /  30  10   0   0
Winfield-KWLD   68  77  45  67 /  30  10   0   0
Russell         52  64  37  62 /  20  20   0   0
Great Bend      53  66  38  63 /  20  10   0   0
Salina          58  66  39  63 /  30  20   0   0
McPherson       64  68  40  62 /  20  10   0   0
Coffeyville     67  79  46  66 /  30  30  10   0
Chanute         65  77  45  63 /  30  30   0   0
Iola            63  76  45  62 /  30  30   0   0
Parsons-KPPF    67  78  45  65 /  30  30  10   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...ADK
LONG TERM...ADK
AVIATION...MWM
Hazardous weather outlook, Oct 24, 1:28 AM CDT, 1 hour 32 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
128 AM CDT Sun Oct 24 2021

KSZ032-033-047>053-067>072-082-083-091>096-098>100-250630-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
128 AM CDT Sun Oct 24 2021

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Widely scattered thunderstorms will move across south central and
southeast Kansas. A couple storms could produce small hail and brief
heavy downpours.

Areas of fog and drizzle are possible toward dawn, generally along
and north of a line from Great Bend to Salina. Some dense fog is
possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A more robust round of severe storms will be possible across far
eastern Kansas Sunday afternoon and early evening, mainly east of
Yates Center to Fredonia to Independence. Large hail, damaging
winds, and a tornado or two are possible. Please stay tuned for
updates.

Showers and thunderstorms will remain in the forecast for Tuesday
night through Wednesday night or Thursday. There could be a strong
to severe storm threat Tuesday evening and night, although there
remains some uncertainty. Stay tuned for updates on timing and
possible hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

In the hours before

Special weather statement, Oct 24, 2:31 AM CDT, 29 minutes before
Special Weather Statement
National Weather Service Wichita KS
231 AM CDT Sun Oct 24 2021

KSZ052-068-069-083-240800-
Butler KS-Harvey KS-Marion KS-Sedgwick KS-
231 AM CDT Sun Oct 24 2021

...Strong thunderstorms will impact portions of eastern Sedgwick,
Harvey, western Butler and southwestern Marion Counties through 300
AM CDT...

At 230 AM CDT, Doppler radar was tracking strong thunderstorms
scattered along a line extending from 5 miles north of Halstead to 6
miles southwest of Whitewater to Mcconnell Air Force Base. Movement
was east-northeast at 45 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Wichita, Derby, Newton, El Dorado, Andover, Augusta, Park City,
Valley Center, Bel Aire, Rose Hill, Hesston, Halstead, North Newton,
Sedgwick, Towanda, Peabody, Benton, Whitewater, Kechi and
Eastborough.

This includes the following highways...
 Interstate 135 between Mile Markers 3 and 42.
 Interstate 35 between Mile Markers 43 and 72.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3753 9730 3781 9736 3811 9764 3817 9747
      3817 9737 3821 9737 3828 9720 3804 9683
      3760 9694
TIME...MOT...LOC 0730Z 247DEG 45KT 3808 9753 3791 9725 3761 9726

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

DARMOFAL
Local storm report, Oct 24, 2:33 AM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
233 AM CDT SUN OCT 24 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0229 AM     HAIL             EAST WICHITA            37.68N 97.26W
10/24/2021  E0.75 INCH       SEDGWICK           KS   PUBLIC

            PEA TO DIME SIZE HAIL.

&&

KEVIN.DARMOFAL
Special weather statement, Oct 24, 3:00 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Wichita KS
300 AM CDT Sun Oct 24 2021

KSZ052-053-069-240830-
Butler KS-Marion KS-Chase KS-
300 AM CDT Sun Oct 24 2021

...Strong thunderstorms will impact portions of southwestern Chase,
northern Butler and southern Marion Counties through 330 AM CDT...

At 300 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles south of Hillsboro to 6 miles northeast
of Potwin to near Towanda. Movement was northeast at 45 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
El Dorado, Andover, Marion, Towanda, Peabody, Benton, Florence,
Potwin, Elbing, Burns, Cassoday, Bazaar, Elmdale, Matfield Green,
Cedar Point, Santa Fe Lake, El Dorado State Park, Wonsevu, El Dorado
Lake and Marion Lake.

This includes Interstate 35 between Mile Markers 56 and 106.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3766 9715 3790 9709 3817 9715 3817 9719
      3826 9732 3852 9677 3843 9663 3829 9650
      3814 9644 3809 9647 3808 9652 3795 9653
TIME...MOT...LOC 0800Z 237DEG 41KT 3826 9717 3799 9693 3778 9697

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

DARMOFAL

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 24, 2:31 AM CDTSpecial Weather StatementICTHarvey29 min
Oct 24, 3:29 AM CDTSpecial Weather StatementICTChase31 min
Oct 24, 6:21 AM CDTSpecial Weather StatementICTWilson, Woodson39 min

Nearby

Special Weather Statements in Kansas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.